Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 22, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jun 5, 2008, 2:43 AM CDT for 4 counties in Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2008, 2:43 AM CDT (07:43 UTC)
- Expired
- Jun 5, 2008, 5:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2024 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 18.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 050745 FFWOAX IAC071-129-137-145-051045- /O.NEW.KOAX.FF.W.0022.080605T0743Z-080605T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 243 AM CDT THU JUN 5 2008 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... FREMONT COUNTY IN SOUTHWEST IOWA... MILLS COUNTY IN SOUTHWEST IOWA... MONTGOMERY COUNTY IN SOUTHWEST IOWA... PAGE COUNTY IN SOUTHWEST IOWA... * UNTIL 545 AM CDT. * AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED 2 TO 5 INCHES OF RAINFALL ACROSS MUCH OF THE WARNED AREA. THUNDERSTORMS ARE EXPECTED TO END SOON...BUT FLASH FLOODING WILL CONTINUE FOR A WHILE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLISCA... STANTON...RED OAK...PACIFIC JUNCTION...MALVERN...GLENWOOD...EMERSON CLARINDA AND ELLIOTT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY. IF YOU LIVE ALONG A STREAM OR A CREEK IN THE AFFECTED AREA...TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF AN UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND. LAT...LON 4058 9492 4067 9578 4115 9584 4116 9497 TIME...MOT...LOC 0743Z 180DEG 0KT 4090 9557 $$ POLLACK
2 follow-up statements
000 WGUS73 KOAX 050920 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 419 AM CDT THU JUN 5 2008 IAC071-129-137-145-051045- /O.CON.KOAX.FF.W.0022.000000T0000Z-080605T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FREMONT IA-PAGE IA-MONTGOMERY IA-MILLS IA- 419 AM CDT THU JUN 5 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR MILLS...MONTGOMERY...PAGE AND FREMONT COUNTIES... AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. ADDITIONAL RAINFALL OF AROUND AN INCH IS LIKELY...WHICH WILL CREATE ADDITIONAL FLASH FLOODING. IT WILL ALSO ADD TO THE EXISTING FLOODING ALONG THE NISHNABOTNA RIVER AND ITS TRIBUTARIES. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLISCA... STANTON...RED OAK...PACIFIC JUNCTION...MALVERN...GLENWOOD...EMERSON AND ELLIOTT EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4058 9492 4067 9578 4115 9584 4116 9497 TIME...MOT...LOC 0919Z 180DEG 0KT 4090 9557 $$ POLLACK
000 WGUS73 KOAX 051037 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 533 AM CDT THU JUN 5 2008 IAC071-129-137-145-051045- /O.CON.KOAX.FF.W.0022.000000T0000Z-080605T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FREMONT IA-PAGE IA-MONTGOMERY IA-MILLS IA- 533 AM CDT THU JUN 5 2008 ...A FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 545 AM CDT FOR MILLS...MONTGOMERY...PAGE AND FREMONT COUNTIES... AT 532 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THUNDERSTORMS WERE MOVING AWAY FROM THE AREA. FLASH FLOODING WILL SUBSIDE IN THE WARNED AREA EARLY THIS MORNING. HOWEVER...THE EXCESS WATER WILL BE FLOWING INTO THE BRANCHES OF THE NISHNABOTNA... TARKIO...AND NODAWAY RIVERS. MODERATE TO MAJOR RIVER FLOODING WILL DEVELOP ON THESE RIVERS DURING THE DAY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLISCA... STANTON...RED OAK...PACIFIC JUNCTION...MALVERN...GLENWOOD...EMERSON AND ELLIOTT DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4058 9492 4067 9578 4115 9584 4116 9497 TIME...MOT...LOC 1033Z 180DEG 0KT 4090 9557 $$ POLLACK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:50 PM CDT, 11 hours 53 minutes earlier.
Area forecast discussion, Jun 4, 2:50 PM CDT, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT WED JUN 4 2008
.DISCUSSION...
ACTIVE PATTERN CONTINUES THROUGH THE FORECAST PERIOD. MAIN
CONCERNS WILL BE WITH TIMING AND LOCATION OF CONVECTION.
18Z SURFACE ANALYSIS SHOWED LOW PRESSURE OVER SOUTHEAST COLORADO
WITH A WARM FRONT STRETCHING FROM SOUTHWEST INTO NORTHEAST KANSAS
AND NORTHERN MISSOURI. SOME CONVECTION ALREADY DEVELOPING IN CENTRAL
NEBRASKA AND NEAR SOUTHEAST SOUTH DAKOTA BORDER. INITIAL THOUGHTS
ARE FOR WARM FRONT NEAR SOUTHEAST BORDER TO BECOME THE MAIN
FOCUS FOR CONVECTION LATER THIS AFTERNOON AND THIS EVENING AS LOW
LEVEL JET KICKS IN AND COLORADO LOW LIFTS NORTHEAST TOWARD NEBRASKA.
PW VALUES APPROACHING 2 INCHES ACROSS THE AREA TONIGHT SO HEAVY RAIN
ALSO LIKELY WITH THE STORMS. EXPECT CONVECTION TO MAKE STEADY
PROGRESS NORTH OVERNIGHT AS BOTH NAM AND GFS MOVE 850-700MB THETA-E
AXIS FROM NEAR THE NEBRASKA KANSAS BORDER THIS EVENING TO SOUTHEAST
SOUTH DAKOTA AND NORTH CENTRAL IOWA BY MORNING. WILL ISSUE HEADLINES
FOR FLASH FLOOD WATCH TONIGHT 00Z-12Z FOR THE ENTIRE CWA DUE TO
RECENT RAINFALL.
AFTER A MORNING BREAK...THREAT OF SEVERE STORMS AND HEAVY RAIN WILL
RETURN TO THE AREA THURSDAY AFTERNOON AND THURSDAY NIGHT AS COLD
FRONT MOVES THROUGH ACCOMPANIED BY A STRONG UPPER WAVE...WITH
ANOTHER FRONT COMING ACROSS ON SATURDAY FOR YET ANOTHER CHANCE
OF STORMS.
LITTLE CHANGE TO THE EXTENDED AT THIS TIME WITH TREND TOWARD HPC
GUIDANCE.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 05/00Z.
STUBBORN LOW LEVEL MOISTURE KEPT MVFR/IFR CONDITIONS IN PLACE MUCH
OF THE MORNING...WITH KOMA STILL BELOW FL020 CIGS. HOWEVER EXPECT
CIGS TO LIFT TO VFR SOON AND REMAIN VFR THROUGH THE EVENING.
THUNDERSTORM DEVELOPMENT WILL LIKELY OCCUR IN CENTRAL NEBRASKA THEN
MOVE EAST WITH TIME...REACHING TAF SITES AFTER 03Z. SOME STORMS
COULD BE STRONG. LINGERING THUNDERSTORMS ARE POSSIBLE THROUGH
12Z-14Z TIMEFRAME. THEN A QUICK RETURN TO SOUTHERLY LOW LEVEL FLOW
BY 18Z WITH WIND SPEEDS GUSTING OVER 30KTS MUCH OF THE DAY. A COLD
FRONT WILL BE APPROACHING THE AREA FROM THE WEST LATE IN THE DAY
THURSDAY...AND WILL PRODUCE STRONG THUNDERSTORMS...LIKELY AFTER 22Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR NEZ011-012-015>018-030>034-042>045-050>053-
065>068-078-088>093.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR IAZ043-055-056-069-079-080-090-091.
&&
FOBERT/DERGANHazardous weather outlook, Jun 4, 4:28 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 428 PM CDT WED JUN 4 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051000- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 428 PM CDT WED JUN 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THE PRIMARY HAZARDS. SCATTERED THUNDERSTORMS HAD DEVELOPED NORTH OF A WARM FRONT ALONG THE NEBRASKA...KANSAS BORDER LATE THIS AFTERNOON. STORMS WILL SPREAD OR DEVELOP NORTH AHEAD OF THE WARM FRONT TONIGHT AS THE LOW LEVEL JET INTENSIFIES. SEVERE STORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON AS A COLD FRONT APPROACHES THE AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL AGAIN BE THE PRIMARY HAZARDS ASSOCIATED WITH THE STORMS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND HEAVY RAIN WILL BE POSSIBLE YET THURSDAY NIGHT. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT AS ANOTHER COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH THIS EVENING ACROSS MUCH OF THE AREA. FOBERT
In the hours before
Local storm report, Jun 5, 12:47 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1247 AM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND GST 6 N JOHNSON 40.50N 96.00W
06/05/2008 E60.00 MPH NEMAHA NE PUBLIC
1231 AM HAIL AUBURN 40.39N 95.84W
06/05/2008 E1.00 INCH NEMAHA NE TRAINED SPOTTER
&&
BGLocal storm report, Jun 5, 1:12 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
112 AM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM HEAVY RAIN FIRTH 40.53N 96.60W
06/05/2008 M5.50 INCH LANCASTER NE EMERGENCY MNGR
0111 AM HEAVY RAIN PANAMA 40.60N 96.51W
06/05/2008 M5.50 INCH LANCASTER NE EMERGENCY MNGR
0111 AM HEAVY RAIN HICKMAN 40.62N 96.63W
06/05/2008 M5.50 INCH LANCASTER NE EMERGENCY MNGR
&&
BGLocal storm report, Jun 5, 1:19 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
119 AM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM HEAVY RAIN N RED OAK 41.01N 95.22W
06/05/2008 M3.56 INCH MONTGOMERY IA TRAINED SPOTTER
&&
BGLocal storm report, Jun 5, 1:32 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
132 AM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HEAVY RAIN UNADILLA 40.68N 96.27W
06/05/2008 M3.40 INCH OTOE NE EMERGENCY MNGR
0130 AM HEAVY RAIN PALMYRA 40.71N 96.39W
06/05/2008 M5.00 INCH OTOE NE EMERGENCY MNGR
&&
BGLocal storm report, Jun 5, 1:58 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
158 AM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL CLARINDA 40.74N 95.04W
06/05/2008 M0.88 INCH PAGE IA LAW ENFORCEMENT
&&
BGLocal storm report, Jun 5, 2:00 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
200 AM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM HEAVY RAIN 4 S GLENWOOD 40.99N 95.74W
06/05/2008 M4.00 INCH MILLS IA TRAINED SPOTTER
AT WASTE WATER TREATMENT FACILITY
&&
BGThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:09 PM CDT | Tornado Warning | OAX | Montgomery | 51 min |
| Jun 4, 8:02 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 28 min |
| Jun 4, 8:19 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 41 min |
| Jun 4, 8:36 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 39 min |
| Jun 4, 9:17 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie, Shelby | 58 min |
| Jun 4, 9:24 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 66 min |
| Jun 4, 9:56 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 49 min |
| Jun 4, 10:12 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie, Shelby | 27 min |
| Jun 4, 10:22 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 38 min |
| Jun 4, 10:51 PM CDT | Flash Flood Warning | OAX | Fremont, Mills, Montgomery, Page | 4 hr |
| Jun 5, 12:04 AM CDT | River Flood Warning | OAX | Montgomery | 33 hr |
| Jun 5, 12:04 AM CDT | River Flood Warning | OAX | Fremont | 14 days |
| Jun 5, 12:04 AM CDT | River Flood Warning | OAX | Pottawattamie | 33 hr |
| Jun 5, 12:04 AM CDT | River Flood Warning | OAX | Fremont | 33 hr |
| Jun 5, 12:15 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery | 33 min |
| Jun 5, 12:28 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 47 min |
| Jun 5, 12:29 AM CDT | River Flood Warning | OAX | Fremont | 11 days |
| Jun 5, 1:20 AM CDT | Severe Thunderstorm Warning | OAX | Page | 40 min |
| Jun 5, 3:17 AM CDT | River Flood Warning | OAX | Page | 43 hr |
| Jun 5, 4:12 AM CDT | Wind Advisory | OAX | Fremont, Harrison, Mills, Monona, Montgomery, Page and 2 more | 17 hr |
| Jun 5, 11:03 AM CDT | Areal Flood Warning | OAX | Mills | 12 hr |
| Jun 5, 12:07 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 15 min |
| Jun 5, 6:24 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 51 min |
| Jun 5, 6:37 PM CDT | Tornado Warning | OAX | Fremont | 38 min |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.